Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: Testosterone Therapy and Hair Loss
|losing_my_hair - Wed Jan 21, 2009 12:08 am||
Hi. I am 20 and have been diagnosed with hypogonadism. I have been taking 10g daily androgel treatments (2 gel packs) for a couple years now. Over the past few months, I have noticed significant hair thinning and loss. Are there any options to treat this hair loss without blunting the effects testosterone therapy? Right now, I fear that my only options are either a) reduce the dose, which isn't really an acceptable option given the degree of my hypogonadism...or b) maintain the dose and go bald. It's a little disheartening to think that there's no better way to address either of these issues, so maybe I'm missing an option. Thanks very much, in advance, for any help you can provide.
|John Kenyon, CNA - Mon Mar 09, 2009 9:38 pm||
Testosterone supplementation will often cause accelerated male pattern baldness, which would probably have happened later on anyway, as it is generally a heritable trait. While it must be very frustrating to have to make this trade, I would think it worthwhile, and while there are some balness remedies which seem to have support among the alternative medicine community, I'm unaware of any specfic, proven way to reverse this. Still, these remedies are usually pretty harmless, and if they help, then all the better. However, I'm unaware of any medically sound ways to prevent this, although hopefully your doctor will keep you updated on any developments in this area.
Meanwhile, going fully bald is sometimes a very popluar and effective male "enhancement" fashion statement, so it isn't as though baldness is the curse it once was considered. I think I know more men who are bald by choice than by genetics right now, for what it's worth.
Good luck to you with this. Hopefully the baldness will be self-limiting.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.